Thunderstorm Wind, Lea
- When
- August 11, 5:20 PM MST to 5:25 PM MST
- Where
- Lea County, 0.69 mi N of Humble City
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.790, -103.220
Scattered diurnal thunderstorms across southeast New Mexico resulted in localized strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Scattered diurnal thunderstorms across southeast New Mexico resulted in localized strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 11, 3:57 PM MST, 1 hour 23 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
557 PM CDT Fri Aug 11 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 145 PM CDT Fri Aug 11 2023
Another unseasonably hot day is underway today, as temperatures are
on their way to topping out in the 102F-108F range across the lower
elevations, upper 90s in the mountains, and close to 115F through
the Rio Grande Valley in the Big Bend. A Heat Advisory remains in
effect areawide through early this evening, and with lows tonight in
the middle 70s and lower 80s for all but the higher terrain, little
relief will be felt before the heat returns on Saturday. The center
of the broad ridge that's been responsible for our heat the past few
weeks remains to the east of our region, it will start slowly
retrograding on Saturday. Despite this, 850mb temperatures will cool
slightly, yielding a 2-3 degree cooldown in forecast highs on
Saturday afternoon. Highs will generally be in the upper 90s and
lower 100s across the plains, with lower to mid 90s in the
mountains. Thus, while Heat Advisory conditions are expected once
again, the focus will be roughly across the eastern half of the
forecast area from the Permian Basin south across the Stockton
Plateau and into the Big Bend. Lows that follow Saturday night will
also be slightly cooler, but still hold in the 70s and lower 80s for
most.
In addition to the hot temperatures, thunderstorm chances will ramp
up this afternoon and Saturday. Given the aforementioned ridge east
of the area, with a trough to the west, a fetch of subtropical
moisture continues to be routed northward over western portions of
the region. Thus, with the influence of this moisture along with
diurnal heating and favorable topography, the best chance for storms
will be across the higher terrain of the Guadalupe Mountains, Davis
Mountains, and Big Bend, as well as adjacent surrounding plains.
Outflow boundaries as well as potential congealing of storms into
multicell clusters will dictate how far east convection will make
it, though aided by a weak disturbance today, storms may also
develop into the Permian Basin by this evening. Storms today will be
capable of producing gusty downburst winds, locally heavy rain, and
lightning, but overall coverage and intensity should diminish late
this evening into tonight. A similar scenario is expected to pan out
on Saturday, with the best chance once again across the higher
terrain and adjacent plains along and west of the Pecos River. While
organized severe weather is not expected, localized strong winds
will be possible.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 145 PM CDT Fri Aug 11 2023
The upper ridge which has been holding its hot grip on us will inch
eastward a bit this weekend with southwest flow aloft, opening up
the possibility for monsoonal moisture to edge its way in across the
west and higher terrain. So although these above-normal temperatures
continue through the weekend, areas across the west will experience
some diurnally driven thunderstorms, bringing gusty winds and brief,
heavy rainfall. With such dry conditions, lightning starts with
these thunderstorms are a concern as well, especially in the
mountains and the surrounding foothills. Models are still indicating
that a cold front will move into the region early next week, which
may cool temperatures both Monday and Tuesday to the upper 90s/low
100s, still around 5 degrees above normal. Should Midland Int'l
fall to only 99 either Monday or Tuesday, it will break our streak
of consecutive 100+ degree days, currently at 9 (including
today). Our all-time record of consecutive triple digits is 15
days (record set in June), and if Mon/Tue doesn't break this
streak, we're looking at potentially breaking that consecutive 100
degree days record that we just set earlier this summer.
High pressure rebuilds over the Desert Southwest Wednesday and
beyond, with thickness ticking up steadily each day. 850mb temps of
33-34C point to surface high temperatures reaching 103-106F for the
Permian Basin and River Valleys by Thursday, and Heat Advisories
will likely be needed.
-Zuber
&&
.AVIATION...
(00Z TAFS)
Issued at 552 PM CDT Fri Aug 11 2023
VFR conditions will prevail next 24 hours except in direct
convection, w/KFST looking like the most probable candidate. A few
cells could also develop invof KPEQ. Otherwise, southerly flow
continues. Forecast soundings develop a widespread cu field late
Saturday morning, w/bases starting 6-7 kft AGL.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 81 105 79 104 / 10 10 10 0
Carlsbad 76 102 75 101 / 30 30 40 40
Dryden 78 104 76 103 / 10 10 0 0
Fort Stockton 77 103 77 103 / 20 30 20 10
Guadalupe Pass 72 93 72 93 / 30 40 40 50
Hobbs 76 101 75 100 / 20 30 40 20
Marfa 65 93 65 95 / 30 50 30 30
Midland Intl Airport 80 105 79 103 / 20 10 20 10
Odessa 81 104 80 103 / 20 10 20 10
Wink 79 105 78 105 / 20 30 40 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for Andrews-
Borden-Central Brewster County-Chinati Mountains-Chisos
Basin-Crane-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson County-Ector-Gaines-Glasscock-
Guadalupe and Delaware Mountains-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
Heat Advisory from 1 PM to 9 PM CDT Saturday for Borden-Central
Brewster County-Chisos Basin-Crane-Ector-Glasscock-Howard-
Lower Brewster County-Martin-Midland-Mitchell-Pecos-Reagan-
Scurry-Terrell-Upton-Winkler.
NM...Heat Advisory until 8 PM MDT this evening for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
&&
SHORT TERM...84
LONG TERM....88
AVIATION...44Hazardous Weather Outlook National Weather Service Midland/Odessa TX 204 PM CDT Fri Aug 11 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-121915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 204 PM CDT Fri Aug 11 2023 /104 PM MDT Fri Aug 11 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Heat Advisory is in effect for all of Southeast New Mexico and West Texas through early this evening. Isolated to scattered thunderstorms are possible late this afternoon and evening across much of the area. Gusty downburst winds, lightning, and locally heavy rain are the main concerns. Elevated fire weather conditions are expected this afternoon across the eastern Permian Basin. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hot temperatures continue into the weekend. A Heat Advisory is in effect for the eastern Permian Basin, lower Trans Pecos, and parts of the Big Bend Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117052.